BACK

MHRA yellow card reporting relating to periods after COVID-19 vaccines

This article was published on
June 21, 2021

This explainer is more than 90 days old. Some of the information might be out of date or no longer relevant. Browse our homepage for up to date content or request information about a specific topic from our team of scientists.

A few journalists have asked about MHRA yellow card reports relating to periods after the COVID-19 vaccine, as reported on in the Sunday Times, so here are some expert comments in case useful.

A few journalists have asked about MHRA yellow card reports relating to periods after the COVID-19 vaccine, as reported on in the Sunday Times, so here are some expert comments in case useful.

Publication

What our experts say

Context and background

Resources

Media briefing

Media Release

Expert Comments: 

Dr Peter English

It is very important to look carefully for any possible adverse consequences of vaccination, as I have discussed previously here.

One of the ways in which we do this is the “Yellow card” system.

This system invites people to report ANY adverse events that happen following vaccination. As people won’t know if the adverse event was a consequence of the vaccine, or whether it happened by chance, we ask for all and any events to be reported. Events reported in this way are referred to as “adverse drug reactions” – ADRs. Note that this could be considered a misnomer, as it might be considered to imply a causal link, whereas it only requires a temporal association with no other evidence of causality.  

To quote the Medicines and Healthcare products Regulatory Agency (MHRA) website: “The reports are continually reviewed to detect possible new side effects that may require regulatory action, and to differentiate these from things that would have happened regardless of the vaccine or medicine being administered, for instance due to underlying or undiagnosed illness…  It is therefore important that the suspected ADRs described in this report are not interpreted as being proven side effects of COVID-19 vaccines.”

There is a well-established scientific process for assessing causality (see eg Shakir et al; WHO guidance), looking at the time interval, but also at the plausibility and, particularly important, the number of reports compared to the number of events you would expect by chance.

Period problems are extremely common; so over any chosen time-frame you would expect many women to experience such issues. If the time frame includes the period following vaccination, the problems will be experienced after vaccination, just by chance. Period problems are not generally related to immunisation, so the plausibility of any link is low; and the MHRA is clear that there does not appear to be any increase in such events (compared to the number that would be expected by chance).

It is, therefore, vanishingly unlikely that vaccination, including Covid-19 vaccination, would have this effect, and women should not be worried that vaccination might cause problems with their periods.

Dr Andrew Garrett

The yellow card system is a well-established UK process for collecting data and monitoring the suspected side effects associated with medicines and medical devices. It is voluntary scheme typically used by physicians and other health care professionals, but it is also open to direct reporting by the general public.

The standard monitoring approach is to look at excess events of a particular type in a process known as signal detection.  Excess events, for instance, can be estimated by comparing the events recorded during the vaccine roll out with those from large databases of underlying event rates, including for similar products.   Particular types of event can also be reviewed in more detail through subgroup comparisons.  In this instance, “period problems” is a broad term, and events will be coded where possible to one or more specific terms in each case.  It is also possible to re-examine the clinical trials data for specific signs of an event that has been observed during roll-out.  At the individual subject level, if there is a good case history that includes regular blood sampling etc. then individual cases may be investigated further to support the investigation.

It is the Sponsors’ and Regulatory Agencies’ responsibilities to monitor these events carefully and assess whether the frequency of events observed is disproportionate to what would normally have been expected, and if so to determine the potential cause.

Dr Sue Ward

We’re aware some women have been reporting a change to their period cycle or symptoms during the pandemic. The degree to which changing hormone levels will affect someone is often informed by her psychological wellbeing at that time. We know that life events can make PMS symptoms feel worse and something as all-consuming and life-changing as a global pandemic could result in women experiencing their periods differently.

Anecdotally some women seem to be reporting heavier periods after receiving the COVID-19 vaccine and we would support more data collection in this area to understand why this might be the case.”

If you do notice any bleeding that is unusual for you, then we would recommend you contact your doctor.  You can also report any concerns or possible side effects of the COVID-19 vaccine here

Dr Pat O’Brien

It’s important to remember these side effects are mild and should not deter women from having the vaccine when they are called. Many women will experience a temporary change in their periods from time to time during their lives. And right now, many women in their 20s and 30s are having the COVID vaccine. So it seems inevitable that in some women these two events will coincide by chance. If, however, these changes persist, or you have any new vaginal bleeding after the menopause, you should see your doctor.

We also want to stress that these perceived changes in menstrual cycle after having the COVID-19 vaccine should not be confused with an impact on fertility and the ability to have children. There is no evidence to suggest that COVID-19 vaccines will affect fertility.

Q&A

No items found.